A new solution for the deformations of an initially elliptical elastic-walled tube

Netherwood, Danny J. ORCID: https://orcid.org/0000-0002-3428-0165 and Whittaker, Robert J. ORCID: https://orcid.org/0000-0001-9598-5938 (2023) A new solution for the deformations of an initially elliptical elastic-walled tube. Quarterly Journal of Mechanics and Applied Mathematics. ISSN 0033-5614

[thumbnail of Tube_law_paper_REVISIONS] PDF (Tube_law_paper_REVISIONS) - Accepted Version
Restricted to Repository staff only until 9 January 2024.

Request a copy

Abstract

We investigate the small-amplitude deformations of a long thin-walled elastic tube having an initially axially uniform elliptical cross-section. The tube is deformed by a (possibly non-uniform) transmural pressure. At leading order, its deformations are shown to be governed by a single partial differential equation (PDE) for the azimuthal displacement as a function of the axial and azimuthal co-ordinates and time. Previous authors have obtained solutions to this PDE by making ad hoc approximations based on truncating an approximate Fourier representation. In this article, we instead write the azimuthal displacement as a sum over the azimuthal eigenfunctions of a generalised eigenvalue problem and show that we are able to derive an uncoupled system of linear PDEs with constant coefficients for the amplitude of the azimuthal modes as a function of the axial co-ordinate and time. This results in a formal solution of the whole system being found as a sum over the azimuthal modes. We show that the nth mode’s contribution to the tube’s relative area change is governed by a simplified second-order PDE and examine the case in which the tube’s deformations are driven by a uniform transmural pressure. The relative errors induced by truncating the series solution after the first and second terms are then evaluated as a function of both the ellipticity and pre-stress of the tube. After comparing our results with Whittaker et al. (A rational derivation of a tube law from shell theory, Q. J. Mech. Appl. Math. 63 (2010) 465–496), we find that this new method leads to a significant simplification when calculating contributions from the higher-order azimuthal modes, which in turn makes a more accurate solution easier to obtain.

Item Type: Article
Uncontrolled Keywords: 3* ,/dk/atira/pure/researchoutput/REFrank/3_
Faculty \ School: Faculty of Science > School of Mathematics
Depositing User: LivePure Connector
Date Deposited: 07 Nov 2022 13:30
Last Modified: 19 Jan 2023 13:30
URI: https://ueaeprints.uea.ac.uk/id/eprint/89684
DOI: 10.1093/qjmam/hbac018

Actions (login required)

View Item View Item